Quantcast

Statin use decreases coagulation in users of vitamin K antagonists.

Research paper by Nienke N van Rein, J S JS Biedermann, S M SM Bonafacio, M J H A MJ Kruip, F J M FJ van der Meer, W M WM Lijfering

Indexed on: 07 Oct '16Published on: 07 Oct '16Published in: European Journal of Clinical Pharmacology



Abstract

The purpose of the study is to determine the immediate and long-term effect of statins on coagulation in patients treated with vitamin K antagonists (VKAs).We selected patients on VKAs of two Dutch anticoagulation clinics who initiated treatment with a statin between 2009 and 2013. Patients who initiated or stopped concomitant drugs that interact with VKAs or were hospitalised during follow-up were excluded. The VKA dosage (mg/day) after statin initiation was compared with the last VKA dosage before the statin was started. Immediate and long-term differences in VKA dosage (at 6 and 12 weeks) were calculated with a paired student t test.Four hundred thirty-five phenprocoumon users (mean age 70 years, 60 % men) and 303 acenocoumarol users (mean age 69 years, 58 % men) were included. After start of statin use, the immediate phenprocoumon dosage was 0.02 mg/day (95 % CI, 0.00 to 0.03) lower. At 6 and 12 weeks, these phenprocoumon dosages were 0.03 (95 % CI, 0.01 to 0.05) and 0.07 mg/day (95 % CI, 0.04 to 0.09) lower as compared with the dosage before first statin use. In acenocoumarol users, VKA dosage was 0.04 mg/day (95%CI, 0.01 to 0.07) (immediate effect), 0.10 (95 % CI, 0.03 to 0.16) (at 6 weeks), and 0.11 mg/day (95 % CI, 0.04 to 0.18) (after 12 weeks) lower.Initiation of statin treatment was associated with an immediate and long-term minor although statistically significant decrease in VKA dosage in both phenprocoumon and acenocoumarol users, which suggests that statins may have anticoagulant properties.